Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 31, NWS Blacksburg, VA

February 17, 1998Roanoke County, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Feb 17, 1998, 12:38 PM EST for Roanoke County, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 12:38 PM EST (17:38 UTC)
Expired
Feb 17, 1998, 4:00 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 728 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
728 m²/s²
0-3 km storm-relative helicity
863 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 171738
FFWRNK
VAC161-770-775-172135-

BULLETIN--IMMEDIATELY BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 4 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE
   ...SALEM

HEAVY RAINFALL IS AGAIN ENTERING THE AREA... RAINFALL RATES OF A
HALF INCH IN HALF HOUR ARE LIKELY AS THE AREA OF RAIN MOVES
THROUGH. SMALL STREAMS... ALREADY RUNNING HIGH FROM EARLIER RAINS
TODAY WILL LIKELY FLOOD FROM THIS ADDITIONAL RUNOFF.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.

MG/JCJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 9:45 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 17, 9:45 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST TUE FEB 17 1998

WBC...WOULD GO LIKELY ON THE TSTMS THIS AFTN.
RDU...EXTEND TSTMS AND POSIBLE HEAVY RAIN INTO THE AFTN HOURS EAST
      OF MTNS.
CRW...LOOKS FINE.

COLD POOL MOVING IN ALOFT WILL DESTABILIZE MOST AREAS...ESP EAST OF
THE MTNS WHERE SFC DWPTS IN THE MID TO UPPER 50S ARE POISED TO
ADVECT INTO THAT REGION. HOWEVER BEST UPR DIFLUENCE AND LOW LVL CONV
SHIFTS NORTH AND EAST PRETTY QUICK DURING THE DAY WHICH SHUD HELP.
MID LVL FLOW WEAKENS OVER THE MTNS THIS AFTN...BUT STILL GOOD
VERT/SPEED SHEAR...ESP EAST OF THE MTNS...TO MAKE FOR THE SLIGHT
RISK OF SEVERE.

DUE TO THE LIKELYHOOD OF TSTMS THIS AFTN...NEED TO KEEP FFA FOR
EVERYONE.

JDS

In the hours before

Special weather statement, Feb 17, 9:33 AM EST, 3 hours 5 minutes before
NCZ001-002-018-019-171805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EST TUE FEB 17 1998

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWEST NORTH CAROLINA
UNTIL MID AFTERNOON...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 PM THIS AFTERNOON FOR THE NORTHERN MOUNTAINS AND
MUCH OF THE FOOTHILLS OF NORTH CAROLINA WHICH INCLUDES ASHE...
ALLEGHANY...WATAUGA AND WILKES COUNTIES.

A STRONG LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL PUSH
A WARM FRONT NORTHWARD THROUGH WESTERN NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS IN THE WARM MOIST UNSTABLE AIR BEHIND THE FRONT WILL
BE MOVING INTO NORTHWEST NORTH CAROLINA LATE THIS MORNING AND EARLY
THIS AFTERNOON.

STRONG LOW LEVEL WINDS AND VERY COLD AIR ALOFT WILL BE CONDUCIVE
TO SOME OF THE THUNDERSTORMS HAVING DAMAGING WIND GUSTS AND LARGE
HAIL.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THE
REST OF THIS MORNING AND INTO THE AFTERNOON HOURS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES
DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
APPROACHING STORMS...AND WILL ISSUE FURTHER UPDATES OR POSSIBLE
WARNINGS AS CONDITIONS CHANGE.

JACKSON
Special weather statement, Feb 17, 9:33 AM EST, 3 hours 5 minutes before
NCZ001-002-018-019-171805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EST TUE FEB 17 1998

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWEST NORTH CAROLINA
UNTIL MID AFTERNOON...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 PM THIS AFTERNOON FOR THE NORTHERN MOUNTAINS AND
MUCH OF THE FOOTHILLS OF NORTH CAROLINA WHICH INCLUDES ASHE...
ALLEGHANY...WATAUGA AND WILKES COUNTIES.

A STRONG LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL PUSH
A WARM FRONT NORTHWARD THROUGH WESTERN NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS IN THE WARM MOIST UNSTABLE AIR BEHIND THE FRONT WILL
BE MOVING INTO NORTHWEST NORTH CAROLINA LATE THIS MORNING AND EARLY
THIS AFTERNOON.

STRONG LOW LEVEL WINDS AND VERY COLD AIR ALOFT WILL BE CONDUCIVE
TO SOME OF THE THUNDERSTORMS HAVING DAMAGING WIND GUSTS AND LARGE
HAIL.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THE
REST OF THIS MORNING AND INTO THE AFTERNOON HOURS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES
DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
APPROACHING STORMS...AND WILL ISSUE FURTHER UPDATES OR POSSIBLE
WARNINGS AS CONDITIONS CHANGE.

JACKSON
Special weather statement, Feb 17, 11:33 AM EST, 1 hour 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-171920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EST TUE FEB 17 1998

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR
THE NORTHERN MOUNTAINS AND MUCH OF THE NORTHERN FOOTHILLS OF NORTH
CAROLINA...

...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR NORTHWEST NORTH
CAROLINA...MOST OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND
SOUTHEAST WEST VIRGINIA...

AT 1130 PM DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING RAPIDLY INTO NORTHWEST NORTH CAROLINA. THESE
SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AND THE NEW RIVER VALLEY AREA OF
SOUTHWEST VIRGINIA AROUND NOON. STRONG GUSTY WINDS...BRIEF HEAVY
RAINFALL...LIGHTNING AND SMALL HAIL MAY ACCOMPANY THE STRONGER
STORMS.

THIS AREA OF STORMS MAY BRING OVER A HALF AN INCH OF RAIN
IN AN LESS THAN HOUR. THIS WILL LIKELY CAUSE SOME FLOODING OF
ROADS AND LOW LYING AREAS...AND MAY BRING SOME CREEKS ANS SMALL
STREAMS OUT OF THEIR BANKS.

IN ADDITION TO THE AREA OF STORMS MOVING THROUGH NORTHWEST NORTH
CAROLINA...MODERATE TO HEAVY RAIN CONTINUES ALONG THE BLUE RIDGE IN
VIRGINIA FROM THE ROANOKE VALLEY NORTHWARD. IF THE AREA OF SHOWERS
AND THUNDERSTORMS MOVES INTO BLUE RIDGE EARLY THIS AFTERNOON THE
ADDITIONAL RAINFALL WOULD LIKELY CAUSE SOME SMALL STREAM FLOODING.

RESIDENTS OF NORTHWEST NORTH CAROLINA...SOUTHWEST AND SOUTH CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA SHOULD USE CAUTION WHILE
TRAVELING THIS AFTERNOON...AS SOME SECONDARY ROADS AND LOW LYING
AREAS MAY BE COVERED BY FLOODWATERS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE
STORMS...AND ISSUE UPDATES AND POSSIBLE WATCHES AND WARNINGS AS
NEEDED.
Special weather statement, Feb 17, 11:33 AM EST, 1 hour 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-171920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EST TUE FEB 17 1998

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR
THE NORTHERN MOUNTAINS AND MUCH OF THE NORTHERN FOOTHILLS OF NORTH
CAROLINA...

...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR NORTHWEST NORTH
CAROLINA...MOST OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND
SOUTHEAST WEST VIRGINIA...

AT 1130 PM DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING RAPIDLY INTO NORTHWEST NORTH CAROLINA. THESE
SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AND THE NEW RIVER VALLEY AREA OF
SOUTHWEST VIRGINIA AROUND NOON. STRONG GUSTY WINDS...BRIEF HEAVY
RAINFALL...LIGHTNING AND SMALL HAIL MAY ACCOMPANY THE STRONGER
STORMS.

THIS AREA OF STORMS MAY BRING OVER A HALF AN INCH OF RAIN
IN AN LESS THAN HOUR. THIS WILL LIKELY CAUSE SOME FLOODING OF
ROADS AND LOW LYING AREAS...AND MAY BRING SOME CREEKS ANS SMALL
STREAMS OUT OF THEIR BANKS.

IN ADDITION TO THE AREA OF STORMS MOVING THROUGH NORTHWEST NORTH
CAROLINA...MODERATE TO HEAVY RAIN CONTINUES ALONG THE BLUE RIDGE IN
VIRGINIA FROM THE ROANOKE VALLEY NORTHWARD. IF THE AREA OF SHOWERS
AND THUNDERSTORMS MOVES INTO BLUE RIDGE EARLY THIS AFTERNOON THE
ADDITIONAL RAINFALL WOULD LIKELY CAUSE SOME SMALL STREAM FLOODING.

RESIDENTS OF NORTHWEST NORTH CAROLINA...SOUTHWEST AND SOUTH CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA SHOULD USE CAUTION WHILE
TRAVELING THIS AFTERNOON...AS SOME SECONDARY ROADS AND LOW LYING
AREAS MAY BE COVERED BY FLOODWATERS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE
STORMS...AND ISSUE UPDATES AND POSSIBLE WATCHES AND WARNINGS AS
NEEDED.
Special weather statement, Feb 17, 12:10 PM EST, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-180100-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EST TUE FEB 17 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES
IN VIRGINIA AND IN CASWELL AND ROCKINGHAM COUNTIES IN NORTH
CAROLINA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN SOUTHEASTERN WEST VIRGINIA...NORTHWESTERN
NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. THIS AREA IS WEST AND
NORTH OF THE MODERATE RISK AREA IN THE BLACKSBURG AREA OF
RESPONSIBILITY.

STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA THIS
AFTERNOON AND THIS EVENING. THIS COMBINED WITH WARM MOIST UNSTABLE
AIR RIDING UP AND OVER THE SHALLOW DOME OF COLD AIR NEAR THE
SURFACE IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN THREAT FROM
SEVERE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE AND DAMAGING
WINDS.

IN ADDITION...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT
IN FLASH FLOODING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR
EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

MTE
Special weather statement, Feb 17, 12:10 PM EST, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-180100-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EST TUE FEB 17 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES
IN VIRGINIA AND IN CASWELL AND ROCKINGHAM COUNTIES IN NORTH
CAROLINA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN SOUTHEASTERN WEST VIRGINIA...NORTHWESTERN
NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. THIS AREA IS WEST AND
NORTH OF THE MODERATE RISK AREA IN THE BLACKSBURG AREA OF
RESPONSIBILITY.

STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA THIS
AFTERNOON AND THIS EVENING. THIS COMBINED WITH WARM MOIST UNSTABLE
AIR RIDING UP AND OVER THE SHALLOW DOME OF COLD AIR NEAR THE
SURFACE IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN THREAT FROM
SEVERE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE AND DAMAGING
WINDS.

IN ADDITION...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT
IN FLASH FLOODING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR
EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 12:38 PM ESTFlash Flood WarningRNKCity of Roanoke3 hr
Feb 17, 1:25 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Feb 17, 1:25 PM ESTFlash Flood WarningRNKCity of Lexington4 hr
Feb 17, 5:15 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista105 min
Feb 17, 5:15 PM ESTFlash Flood WarningRNKCity of Lexington105 min
Feb 17, 6:38 PM ESTSevere Thunderstorm WarningRNKBuckingham62 min
Feb 17, 6:42 PM ESTSevere Thunderstorm WarningRNKBuckingham63 min
Feb 17, 6:45 PM ESTTornado WarningRNKBuckingham50 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.